Alert archive / Wyoming / High Wind Warnings in 2018
High Wind Warning 51, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Dec 21, 2018, 7:20 PM MST for Albany County, Carbon County, Laramie County, Wyoming. It was in force for 4 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 21, 2018, 7:20 PM MST (02:20 UTC)
- Expired
- Dec 21, 2018, 11:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 21, 7:25 PM MST | NON-TSTM WND GST 65 | Arlington, WY | THIS IS WYDPOT SITE COOPER COVE. SUSTAINED WIND 43 MPH. |
| Dec 21, 7:30 PM MST | NON-TSTM WND GST 67 | 16 Wsw Cheyenne, WY | THIS IS WYDOT SITE OTTO ROAD. SUTAINED WIND 45 MPH. |
| Dec 21, 7:30 PM MST | NON-TSTM WND GST 67 | 8 S Chugwater, WY | THIS IS WYDOT SITE BEAR CREEK SUSTAINED WIND 48 MPH. |
| Dec 21, 7:45 PM MST | NON-TSTM WND GST 66 | 7 Ese Arlington, WY | THIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 42 MPH. |
| Dec 21, 8:00 PM MST | NON-TSTM WND GST 68 | 7 Ese Arlington, WY | THIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 46 MPH. |
| Dec 21, 8:10 PM MST | NON-TSTM WND GST 65 | 15 Nne Centennial, WY | THIS IS WYDOT SITE STROUSS HILL. SUSTAINED WIND 41 MPH. |
| Dec 21, 8:30 PM MST | NON-TSTM WND GST 65 | 15 Nne Centennial, WY | THIS IS WYDOT SITE STROUSS HILL. SUSTAINED WIND 47 MPH. |
| Dec 21, 8:30 PM MST | NON-TSTM WND GST 65 | 7 Ese Arlington, WY | THIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 43 MPH. |
| Dec 21, 8:35 PM MST | NON-TSTM WND GST 69 | 7 Se Arlington, WY | THIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 45 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 2.3 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2721 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
775 WWUS75 KCYS 220220 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 720 PM MST Fri Dec 21 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM... WYZ110-116-117-220600- /O.NEW.KCYS.HW.W.0051.181222T0220Z-181222T0600Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 720 PM MST Fri Dec 21 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect until 11 PM MST this evening. * TIMING...Strong winds will continue through late this evening. * WINDS...Sustained westerly 35 to 45 mph with gusts to 65 mph. * IMPACTS...Mainly to transportation. Strong cross winds will create a risk for blow overs of lightweight and high profile vehicles, including camping and travel trailers. This includes Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins, as well as the Interstate 80 Summit between Laramie and Cheyenne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
1 follow-up statement
567 WWUS75 KCYS 220552 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1052 PM MST Fri Dec 21 2018 WYZ110-116-117-220700- /O.EXP.KCYS.HW.W.0051.000000T0000Z-181222T0600Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1052 PM MST Fri Dec 21 2018 ...HIGH WIND WARNING WILL EXPIRE AT 11 PM MST THIS EVENING... Winds have eased off over the area this evening and high winds are no longer expected. A few gusts around 45 mph are still possible for the next few hours. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 21, 6:06 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 21, 6:06 PM MST, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 606 PM MST Fri Dec 21 2018 .UPDATE... Issued at 604 PM MST Fri Dec 21 2018 High Wind Warnings for the southeast WY wind-prone areas expired at 6 PM MST. Westerly winds will slowly diminish this evening. There will still be occasional gusts of 40 to 50 mph along Interstate 80 between Cheyenne and Laramie for the next few hours. && .SHORT TERM...(This evening through Sunday night) Issued at 138 PM MST Fri Dec 21 2018 Tonight...Winds have been quite strong this afternoon in the typically wind prone locations, and strong winds have also spread out across eastern Platte and central Laramie Counties, including Wheatland and Cheyenne, so we have added these locations to the High Wind Warning until 6 pm. Gradients will slowly relax later this afternoon, so will keep the warning going, and the evening shift may need to extend the warning depending on how strong winds remain. The next fast moving shortwave trough aloft moves across southern Wyoming later tonight, spreading light snow across our southern counties after midnight, with the greatest areal coverage over the Snowy and Sierra Madre Ranges where a few inches may fall before sunrise. Saturday...Light snow will be likely in the morning over the southern third of our counties, roughly south of a Rawlins to Torrington line, where an inch or two of snow may fall. Considerably colder in the wake of the passing cold front with maximum temperatures only in the upper 20s and 30s at lower elevations. Saturday night...Quite cold with clearing skies and brisk winds with minimum temperatures mainly in the teens at lower elevations. Sunday...A bit warmer based on projected 700 mb temperatures. Another fast moving shortwave trough aloft will spread scattered snow showers across our Snowy and Sierra Madre Ranges with dry conditions elsewhere. Another windy day across our wind prone locations based on low and mid level gradients. Sunday night...Moist west flow aloft continues, aiding in scattered snow showers over the Snowy and Sierra Madre Ranges. Not quite as cold with cloud cover and a rise in mid level temperatures. .LONG TERM...(Monday through Thursday) Issued at 145 PM MST Fri Dec 21 2018 Afternoon update...Models are now in somewhat better agreement for potential major winter storm across the plains. However, run to run differences as well as differences in ensemble solutions show a relatively low confidence forecast from Tuesday to Thursday. The GFS and Canadian now are closer to last nights 00z ECMWF. However, the 12z ECMWF is now further south until the low wraps up later in the forecast period, where the model now places the main upper level low near the Kansas/Nebraska/Colorado triple point as late as Thursday afternoon. Models also seem to be having trouble with available moisture, with a strong band of convection possible across the southern and central plains late Tuesday and Wednesday. Previous discussion... The main focus in the extended forecast period continues to be the evolution of a winter storm potentially impacting southeast WY and the western NE Panhandle December 25-28. Model guidance is in good agreement w/ an upper-level low digging into the Four Corners area late Tue & early Wed, closing off rather quickly. However, this is where models diverge significantly. The ECMWF ejects a deep low to the north-northeast across eastern CO into western NE, a favorable track for high-impact winter weather for much of our area. The GFS sings a different tune, w/a Pacific short wave appearing to become the dominant feature & causing the aforementioned low to gradually lift east-northeast, well to the south across OK/MO. This would be a fairly dry scenario in this CWA, but it seems quite un-realistic given the circumstances when even the GFS Ensemble members suggest a strong signal toward the ECMWF solution. Nonetheless, we have to recognize this as a possibility and it is unreasonable to lay much stock in any one solution at this time. We will maintain PoPs from high-end chance to likely, and continue to advertise potential for travel impacts especially after Christmas. Definitely something to watch closely over the next few days. && .AVIATION...(For the 00Z TAFS through 00Z Saturday afternoon) Issued at 415 PM MST Fri Dec 21 2018 Prevailing VFR. SCT-BKN mid level clouds will lower to 5000-10000 ft AGL late tonight into Saturday morning. Gusty westerly winds 25-40 kt will diminish early this evening. Occasional mountain wave activity may result in pockets of moderate to severe turbulence early this evening. Snow showers will develop across southeast WY late tonight, especially along and south of a line from KRWL to KCYS. && .FIRE WEATHER... Issued at 138 PM MST Fri Dec 21 2018 No concerns based on expected winds and humidities. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MAJ SHORT TERM...RUBIN LONG TERM...CLH/TJT AVIATION...MAJ FIRE WEATHER...RUBIN
Hazardous weather outlook, Dec 21, 6:19 PM MST, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Cheyenne WY 619 PM MST Fri Dec 21 2018 NEZ054-055-WYZ109>119-230130- Kimball-Cheyenne-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 619 PM MST Fri Dec 21 2018 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Gusty westerly winds of 40 to 50 mph will continue early this evening along Interstate 80 between Cheyenne and Laramie. Snow showers will develop late tonight and spread east along and south of the Interstate 80 corridor. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Snow showers are expected over mainly southeast Wyoming near the Colorado border Saturday morning. Total snow accumulations will range from one to two inches lower elevations to four inches over the Snowy and Sierra Madre mountains. A winter storm system may impact travel between Christmas Day and Thursday. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-095-096-WYZ101>108-230130- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-North Sioux- South Sioux-Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County- 619 PM MST Fri Dec 21 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Westerly winds will gust between 45 and 55 mph along Interstate 25 near Bordeaux early this evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A winter storm system may impact travel between Christmas Day and Thursday. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Dec 21, 4:37 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MST FRI DEC 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM NON-TSTM WND GST 9 S WHEATLAND 41.92N 104.96W
12/21/2018 M58 MPH PLATTE WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE BORDEAUX. SUSTAINED WIND 42 MPH.
0425 PM NON-TSTM WND GST 8 S CHUGWATER 41.64N 104.82W
12/21/2018 M58 MPH LARAMIE WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE BEAR CREEK. SUSTAINED WIND 46 MPH.
&&
DDEALLocal storm report, Dec 21, 4:42 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MST FRI DEC 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM NON-TSTM WND GST 16 WSW CHEYENNE 41.06N 105.08W
12/21/2018 M61 MPH LARAMIE WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE OTTO ROAD. SUSTAINED WIND 46 MPH.
&&
DDEALLocal storm report, Dec 21, 5:02 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
502 PM MST FRI DEC 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM NON-TSTM WND GST 9 S WHEATLAND 41.92N 104.96W
12/21/2018 M67 MPH PLATTE WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE BOREAUX. SUSTAINED WIND 49 MPH
&&
DDEALLocal storm report, Dec 21, 5:58 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MST FRI DEC 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND DMG CHEYENNE 41.15N 104.79W
12/21/2018 LARAMIE WY BROADCAST MEDIA
ROOF DAMAGE TO A WAREHOUSE ON WEST 27TH ST IN CHEYENNE.
PEAK WIND GUST AT CHEYENNE AIRPORT WAS 63 MPH AT 327 PM.
&&Local storm report, Dec 21, 6:10 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MST FRI DEC 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND GST 9 S WHEATLAND 41.92N 104.96W
12/21/2018 M70 MPH PLATTE WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE BORDEAUX. SUSTAINED WIND 53 MPH.
0535 PM NON-TSTM WND GST 9 S WHEATLAND 41.92N 104.96W
12/21/2018 M65 MPH PLATTE WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE BORDEAUX. SUTAINED WIND 45 MPH.
0450 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/21/2018 M67 MPH CARBON WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE COOPER COVE.SUSTAINED WIND 40 MPH.
0515 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
12/21/2018 M66 MPH CARBON WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE COOPER COVE. SUSTAINED WIND 44 MPH.
0550 PM NON-TSTM WND GST 9 S WHEATLAND 41.92N 104.96W
12/21/2018 M65 MPH PLATTE WY DEPT OF HIGHWAYS
THIS IS WYDOT SITE BORDEAUX. SUSTAINED WIND 51 MPH.
&&
DDEALSpecial weather statement, Dec 21, 6:23 PM MST, 57 minutes before
Special Weather Statement National Weather Service Cheyenne WY 623 PM MST Fri Dec 21 2018 WYZ106-110-116-117-220330- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 623 PM MST Fri Dec 21 2018 Sustained westerly winds of 30 to 40 mph with gusts to around 55 mph will continue early this evening before diminishing. This includes Interstate 80 near Arlington, and between Cheyenne and Laramie, and Interstate 25 between Chugwater and Wheatland. Operators of high profile vehicles, including light trailers and campers, should use caution traveling on north and south oriented roadways. The strong winds may result in driving difficulty or a sudden loss of vehicle control.
Nearby
High Wind Warnings in Wyoming, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.